EconPapers    
Economics at your fingertips  
 

Inheritance patterns in migration-prone communities of the Peruvian Highlands

Tatiana Goetghebuer () and Jean-Philippe Platteau ()

Journal of Development Economics, 2010, vol. 93, issue 1, 71-87

Abstract: On the basis of detailed information on inheritance practices collected in the course of an in-depth survey of three Andean communities of Peru, and unlike most empirical studies which rely on remittance functions, we have been able to estimate an inheritance function with a view to identifying the main factors associated with particular patterns of land bequests. A central result is that the positive relationship between caring and a favourable access to land bequest indeed exists, yet is only observed for migrant children (whether urban or rural, long-distance or short-distance migrants). Combined with other findings and observations, this result strengthens the case for an interpretation based on an active role of potential heirs in the determination of inheritance outcomes. It therefore calls into question the strategic bequest theory which presumes that parents are the ultimate decision-makers in this matter. In addition, our study shows that inheritance patterns are complex: besides migration and caring behavior, personal characteristics of potential heirs, such as gender, birth order, and family status (having children or not), do appear to influence division of parental land.

Keywords: Land; access; Inheritance; Migration; Strategic; bequest (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-3878(09)00048-0
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:93:y:2010:i:1:p:71-87

Access Statistics for this article

Journal of Development Economics is currently edited by M. R. Rosenzweig

More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-12
Handle: RePEc:eee:deveco:v:93:y:2010:i:1:p:71-87